by Neil Bauman, Ph.D.
A man wrote:
Is it possible that Nexium has caused my sudden bouts of tinnitus, first in my left ear, and a week later in my right ear? I was taking 40 mg twice daily for about 6-8 weeks. Is there a chance that it will go away after I discontinue the medication? I think I’m going crazy with 2 different tones that will not stop!
Yes, it’s certainly possible to get tinnitus from taking Esomeprazole (Nexium). Tinnitus is listed as one of the side effects listed for Nexium, but it doesn’t appear to be all that common.
Although there is not much information on the permanence of tinnitus from this drug, I think there is a good chance that your tinnitus will go away a week or two after you stop taking the Esomeprazole. However, a lot depends on you, and how you are handling your tinnitus now. If you dwell on your tinnitus all the time, it will be much harder for it to go away, than if you treat it as a “non-person” and pretend it doesn’t exist—in other words remain totally emotionally neutral to it.
I’ve had tinnitus for 40 years or so. It never goes away, but I don’t let it bother me either. It is just “there”.
Any advice for a desperate man?
If I were in your shoes and knew a drug was causing me horrible tinnitus, I’d dump the drug in a heartbeat. I encourage you to either get your doctor to prescribe another medication that doesn’t cause tinnitus, or investigate alternate treatments for your condition. Here are a few to get you started.
Sometimes acid reflux is caused by certain vertebrae in your back being “out”. A chiropractic treatment can quickly fix it. (That happened to my brother so I know it works.) Sometimes acid reflux results because you don’t have enough hydrochloric acid (HCL) in your stomach and thus you need to take HCL supplements. (I know it seems wrong to treat acid with acid, but this works for many people). Another thing to consider is what you eat. Some foods cause problems and others don’t. So eating correctly can solve it easily. (My wife has problems at night with acid reflux whenever she eats certain foods for supper— especially if we have a late supper. The better part of valor is to avoid them altogether or eat them early in the day.) Finally, being obese can cause such problems. Simply reducing your weight can fix the problem.
So those are some of the things I’d consider. You might find your problems stem from a combination of several of the above and possibly others I haven’t mentioned.
If you are interested in learning more about what you can do to help bring your tinnitus under your control, you would do well to read my book, “When Your Ears Ring! Cope With Your Tinnitus—Here’s How“.